Do Your Psychiatric Drugs Keep You Up at Night?

If you take a medication for a psychiatric condition, you may have experienced troubled sleep — insomnia, daytime sleepiness, or any number of sleep-related disorders. I have treated patients with myriad sleep difficulties who take antidepressants, antipsychotics as well as medications to treat ADHD.

While no one wants to experience a poor night of sleep, it’s important to recognize whether the sleep problem you are having is a result of a side effect of a drug (or drugs) you are taking, or something completely independent of medication. That is why if you are on psychiatric medication – or any drug for that matter – and you find yourself having difficulty catching some Zs, it’s important to talk to your healthcare provider, who may change your medication or refer you to a sleep specialist for further evaluation. In many cases, the benefits of a drug may outweigh the sleep-deficit side effects. Your healthcare provider can work with you to minimize the impact of them.

However, it’s a good idea to know some of the sleep-related side effects that have been reported with different types of drugs that act upon the brain. Let’s start with antidepressants. The most commonly prescribed ones are known as SSRIs (selective serotonin reuptake inhibitors) and include Prozac (fluoxetine), Zoloft (sertraline), and Paxil (paroxetine). Complaints of both insomnia and daytime sleepiness have been reported in patients with depression on SSRIs. 

Prozac’s impact on sleep has been one of the most widely studied. Interestingly, it has been shown to have both a sedating and energizing effect depending on the individual. SSRIs in general can also cause decreased sleep efficiency, awakenings during the night, and interrupted REM (rapid eye movement) sleep, an important period during the sleep cycle that allows a person to dream vividly.

The antidepressant Wellbutrin (bupropion) is not an SSRI but has been associated with insomnia. However, studies that have examined electrical activity of the brain in patients taking bupropion indicate the drug actually increases REM sleep time.

Treatment with SSRIs has been associated with involuntary twitching or jerking of muscle groups, known as myoclonus, as well as tardive dyskinesia, involuntary movements of the face, trunk and extremities. There have been cases where people given Prozac experienced tardive dyskinesia up to a year after discontinuing the medication. Antidepressants have been associated with hypnic jerks, or sleep starts, benign myoclonic jerks that occur when a person is falling asleep. They have occurred with the use of the SSRI Lexapro (escitalopram), and others.

Antidepressants and Vivid Dreams

Another class of antidepressants, SNRIs (serotonin and norepinephrine reuptake inhibitors), are known to cause sleep problems similar to those in SSRIs, as well as vivid dreams. Common SNRIs include Effexor (venlafaxine), Pristiq (desvenlafaxine) and Cymbalta (duloxetine). (Interestingly, people treated with Cymbalta are less likely to contract symptomatic COVID-19 than those given other antidepressants, according to a 2020 study published in the journal Aging.) 

Antipsychotics are usually prescribed for schizophrenia and other psychotic disorders, though they are also prescribed for mood disorders such as bipolar disorder and to supplement antidepressants in the treatment of depression. One of the most popular antipsychotics, Seroquel (quetiapine), has been associated with faster sleep onset and longer overall sleep time. An  atypical antipsychotic, Clozaril (clozapine) has also been associated with improving sleep onset and sleep time

RLS (restless legs syndrome) can ruin a good night’s sleep and antipsychotics and some antidepressants have been shown to cause it. The strong urge that RLS causes to uncontrollably move one’s legs can make it hard to sleep, lead to sleeplessness, irritability and depressed mood. Remeron (mirtazapine), an older, atypical antidepressant, is most likely to cause RLS. A case study found that RLS appeared to be provoked in patients on a low-dose of Seroquel. Interestingly, some evidence has shown that Wellbutrin may actually help to alleviate RLS.

Lifestyle Changes May Help Curb Sleep-Related Side Effects

However, you might find relief from RLS through lifestyle changes and/or taking certain vitamins if they are lacking in your diet. For example, going to the bed at the same time every night and getting up at the same time each morning may help. Also, there are some indications that a lack of some vitamins and minerals, such as iron, folic acid, magnesium, and vitamin B12, can contribute to RLS.

Not surprisingly, insomnia and delayed sleep onset are associated with stimulants such as Adderall (dextroamphetamine and amphetamine) and Ritalin (methylphenidate), that are used in the treatment of ADHD. However, the effect of Ritalin on sleep may depend on the amount of time a child has been on the drug and when the medication is given. There have also been reports of children having difficulty falling asleep as the medication wears off near bedtime.

Sleep is an important part of staying healthy and feeling good. Again, if you feel you are experiencing sleep issues as a result of medication, speak to your doctor without delay. Sleep-related side effects due to drugs impact relatively few patients. And if it ends up your sleep problems are not drug-related, the good news is there are steps you can take to rectify the situation. Changes in sleep hygiene, including your bedroom environment can provide some of the most effective improvements. Visit the National Sleep Foundation’s website for more helpful tips.

This piece is based on an article, Adverse Effects of Psychotropic Medications on Sleep, published in the journal Psychiatric Clinics of North America in 2016.


Karl Doghramji, MD

Dr. Doghramji is Professor of Psychiatry, Neurology, and Medicine at Jefferson Medical College of Thomas Jefferson University in Philadelphia, and Medical Director of the Jefferson Sleep Disorders Center at Thomas Jefferson University Hospital, also in Philadelphia. Dr Doghramji is also Chair of the Albert M. Biele, MD Memorial Lectureship in Psychiatry in the Department of Psychiatry and Human Behavior at Jefferson Medical College.


Did you find this article helpful?


Subscribe
Notify of
guest
2 Comments
Inline Feedbacks
View all comments
susan olshansky
susan olshansky
5 months ago

I desperately need help. I am taking desvenlafaxine, one day 50mg. the next 100 mg. I was taking 100 mg every day but developed terrible insomnia, I still have terrible sleep. What should I do. I will be taking an antihistamine at night to help my sleep. I tried melatonin & other things to help me sleep, they made me very groggy and did not help my sleep. I need help!!!!!!!!!!

Peter
Peter
7 months ago

I have been prescribed duloxetine DR 20mg 1/day for osteoarthrtis pain which with physical therapy has improved my mobility and gait. I have 2 noteworthy side effects: genitourinary hesitancy and fitful sleep. I tend to awaken several times per night in 2-3 hour increments and remain awake approx 1 hour between intervals. I’ve tried taking the duloxetine in the AM, PM and Noon but haven’t drawn a conslusion as to thich might bring less fitful episodes. I take low dose atenolol 25mg, losartan 25mg, for cardiovascular disease, have PAD (legs), atorvistatin 40mg, prednisone 2.5mg, cyclosporine 125mg both for kidney transplantsince… Read more »

Latest News

Covid-19: Side Effects of Trump’s Treatments

Covid-19: Side Effects of Trump’s Treatments

President Donald Trump announced (via Twitter, of course) what some considered unthinkable, and others considered inevitable — that he had tested positive for Covid-19. Over the weekend, he received various treatments  — supplements like vitamin D, zinc and melatonin, an experimental antibody combination, an antiviral drug and a powerful anti-inflammatory…

Un-Sheltering Tips for Your Health and Immune System

Un-Sheltering Tips for Your Health and Immune System

As we all emerge from our bubbles of limited contact with others, we are walking straight into the double whammy of flu season and COVID-19 germs. Can your body fight off exposure to the flu and COVID? Your immune system feeds off the basics of life — sleep, movement, food…